South Dakota, 2012

Damaging Wind in South Dakota, July 17, 2012

July 17, 2012 · NWS UNR · 1 event in 1 county or zone

Sixty mph wind gusts accompanied a thunderstorm that moved across the Rapid City area late in the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Sixty mph wind gusts accompanied a thunderstorm that moved across the Rapid City area late in the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 17, 3:56 PM MST, 6 hours 4 minutes earlier.

Area forecast discussion, Jul 17, 3:56 PM MST, 6 hours 4 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
456 PM MDT TUE JUL 17 2012

.AVIATION...00Z TAFS
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
THIS EVENING...WITH ACTIVITY DIMINISHING LATER THIS EVENING. MVFR
CONDITIONS...ALONG WITH THE THREAT FOR HAIL AND GUSTY WINDS...CAN
BE EXPECTED WITH THE STRONGER STORMS. OTHERWISE...VFR CONDITIONS
EXPECTED THROUGH WEDNESDAY MORNING.

&&

.PREV DISCUSSION... /ISSUED 139 PM MDT TUE JUL 17 2012/

DISCUSSION...LATEST WATER VAPOR IMAGERY SHOWS A DISTURBANCE PUSHING
INTO NORTHERN WYOMING AS SOUTHWEST FLOW CONTINUES OVER THE AREA.
RADAR IMAGERY HAS THUNDERSTORMS GOING UP OVER THE BLACK HILLS WITH
SOME SHOWERS PUSHING THROUGH SOUTH CENTRAL SOUTH DAKOTA.

ANOTHER ACTIVE NIGHT IS IN STORE WITH SUFFICIENT MOISTURE ALREADY IN
PLACE. MORNING SOUNDING HAD 1.37 INCHES OF PRECIP WATER WHICH IS +2
STANDARD DEVIATIONS OF AVERAGE. EXPECT SOME STORMS TO PRODUCE
LOCALIZED HEAVY RAINFALL. DON/T ANTICIPATING NEEDING ANY KIND OF
FLASH FLOOD HEADLINES...SINCE NUMEROUS CREEKS AND PONDS ARE VERY
LOW...WATER WILL HAVE A PLACE TO GO. LOW AND MID LEVEL WINDS ARE
RATHER WEAK...HOWEVER...SHEAR SHOULD BE SUFFICIENT FOR SOME ISOLATED
SUPERCELLS. MAIN THREATS FOR SEVERE WEATHER BESIDES HEAVY RAIN WILL
BE LARGE HAIL AND STRONG WINDS. IN SOUTHERN SOUTH DAKOTA...STORMS
SHOULD CLOSELY FOLLOW THE 700 MB HEIGHT THETA-E RIDGE WHICH IS WHERE
THE CONVECTION IS NOW FIRING.

EXPECT NEARLY ALL ACTIVITY TO BE OUT OF THE CWA BY WED MORNING.
HOWEVER STORMS WILL ONCE AGAIN DEVELOP OVER NORTHEASTERN WYOMING AND
THE BLACK HILLS WITH DIURNAL HEATING AND LINGERING MOISTURE. NOT
SURE HOW FAR EAST THESE STORMS WILL MOVE SO HAVE LEFT POPS OUT AT
THIS TIME...BUT A WEAK IMPULSE EMBEDDED IN THE FLOW MAY KEEP SOME
SHOWERS/STORMS OVER THE HIGHER TERRAIN AFTER MIDNIGHT.

UPPER RIDGE QUICKLY REBUILDS...THUS EXPECT A WARMING TREND IN THE
TEMPERATURES. TRIPLE DIGITS WILL RETURN ON THURSDAY AND ESPECIALLY
FRIDAY AS THE RIDGE AXIS IS CENTERED OVER THE CWA.

EXTENDED... UPPER LEVEL RIDGE WILL REMAIN STRONG OVER THE NORTHERN
AND CENTRAL HIGH PLAINS FRIDAY...THEN BEGIN TO WEAKEN AND SHIFT
SLOWLY SOUTHEASTWARD OVER THE WEEKEND. HOT CONDITIONS CAN BE
EXPECTED ON FRIDAY...WITH TRIPLE DIGIT HIGHS OVER MUCH OF THE
WESTERN AND CENTRAL SD PLAINS. CHANCES FOR THUNDERSTORMS WILL
INCREASE OVER THE WEEKEND AS THE RIDGE WEAKENS AND ALLOWS WEAK UPPER
LEVEL DISTURBANCES TO PASS THROUGH THE FORECAST AREA. WILL CONTINUE
WITH DAILY CHANCES FOR THUNDERSTORMS OVER AT LEAST PORTIONS OF THE
AREA THROUGH THE EXTENDED PERIOD. DAILY MAX TEMPERATURES AT LEAST IN
THE 90S WILL CONTINUE INTO EARLY NEXT WEEK.

AVIATION...18Z TAF UPDATE
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
THROUGH TONIGHT. MVFR CONDITIONS...ALONG WITH THE THREAT FOR HAIL
AND GUSTY WINDS...CAN BE EXPECTED WITH THE STRONGER STORMS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...MLS
LONG TERM....13
AVIATION...JOHNSON
Hazardous weather outlook, Jul 17, 8:47 PM MST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
947 PM MDT TUE JUL 17 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-181300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
947 PM MDT (1047 PM CDT) TUE JUL 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE OVERNIGHT...BUT SEVERE STORMS
ARE NO LONGER EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A CHANCE OF THUNDERSTORMS EXISTS WEDNESDAY...AND AGAIN THIS
WEEKEND...BUT AT THIS TIME...WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Local storm report, Jul 17, 7:12 PM MST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
812 PM MDT TUE JUL 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND GST     17 WNW HOOVER           45.20N 103.59W
07/17/2012  E60.00 MPH       BUTTE              SD   PUBLIC

0716 PM     TSTM WND GST     HOOVER                  45.11N 103.27W
07/17/2012  E60.00 MPH       BUTTE              SD   CO-OP OBSERVER

0730 PM     HAIL             2 W HAYWARD             43.87N 103.38W
07/17/2012  E0.50 INCH       PENNINGTON         SD   TRAINED SPOTTER

0740 PM     HAIL             2 SSE JEWEL CAVE        43.71N 103.82W
07/17/2012  M1.00 INCH       CUSTER             SD   PUBLIC

&&

KCLARK
Local storm report, Jul 17, 7:22 PM MST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
822 PM MDT TUE JUL 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND GST     1 N RALPH               45.79N 103.07W
07/17/2012  E60 MPH          HARDING            SD   TRAINED SPOTTER

&&

SMITH
Special weather statement, Jul 17, 7:49 PM MST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
849 PM MDT TUE JUL 17 2012

SDZ049-180345-
TRIPP SD-
949 PM CDT TUE JUL 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TRIPP COUNTY UNTIL 1045
PM CDT...

AT 944 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR IDEAL...OR 14 MILES NORTH OF WINNER...MOVING
NORTH AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS NORTH OF IDEAL.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4375 9967 4347 9981 4351 10006 4371 10004
      4370 9989 4368 9988 4370 9986 4371 9977
      4375 9976 4374 9973 4376 9970 4377 9964
TIME...MOT...LOC 0249Z 188DEG 10KT 4359 9991

JOHNSON
Local storm report, Jul 17, 7:54 PM MST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
854 PM MDT TUE JUL 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     TSTM WND GST     7 N LODGEPOLE           45.91N 102.66W
07/17/2012  E60 MPH          PERKINS            SD   PUBLIC

&&

SMITH
Local storm report, Jul 17, 8:39 PM MST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
939 PM MDT TUE JUL 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0123 PM     HAIL             8 SSE LEAD              44.25N 103.71W
07/17/2012  E0.75 INCH       LAWRENCE           SD   PUBLIC

0130 PM     HAIL             8 WNW NEMO              44.24N 103.65W
07/17/2012  E1.00 INCH       LAWRENCE           SD   PUBLIC

0225 PM     HAIL             4 N SILVER CITY         44.14N 103.57W
07/17/2012  E1.00 INCH       PENNINGTON         SD   TRAINED SPOTTER

            LOTS OF HEAVY RAIN ALSO

0241 PM     HAIL             2 NE SILVER CITY        44.11N 103.53W
07/17/2012  E1.00 INCH       PENNINGTON         SD   TRAINED SPOTTER

0327 PM     TSTM WND GST     4 SSE DOWNTOWN GILLETTE 44.24N 105.47W
07/17/2012  M72.00 MPH       CAMPBELL           WY   PUBLIC

0330 PM     HAIL             5 S PINE HAVEN          44.28N 104.81W
07/17/2012  E1.00 INCH       CROOK              WY   PUBLIC

0338 PM     TSTM WND GST     9 SE DOWNTOWN GILLETTE  44.20N 105.37W
07/17/2012  M63.00 MPH       CAMPBELL           WY   PUBLIC

0352 PM     HAIL             3 N SHERIDAN LAKE       44.02N 103.47W
07/17/2012  E0.75 INCH       PENNINGTON         SD   TRAINED SPOTTER

0355 PM     TSTM WND GST     CARLILE                 44.48N 104.80W
07/17/2012  E60.00 MPH       CROOK              WY   TRAINED SPOTTER

            VERY HEAVY RAINFALL

0355 PM     TSTM WND DMG     3 N ROZET               44.32N 105.19W
07/17/2012                   CAMPBELL           WY   EMERGENCY MNGR

            NORTH SIDE OF A ROOF WAS BLOWN OFF A 4 BAY SHOP. ROOF
            LANDED ABOUT 200 FT AWAY FROM THE BUILDING. LOTS OF
            SIDING DAMAGE ON HOMES THROUGHOUT THE AREA.

0355 PM     HAIL             5 NNW OSAGE             44.05N 104.47W
07/17/2012  M1.00 INCH       WESTON             WY   TRAINED SPOTTER

            RAINFALL TOTAL OF 0.76 INCH

0358 PM     TSTM WND GST     5 NNW ROZET             44.35N 105.24W
07/17/2012  E60.00 MPH       CAMPBELL           WY   PUBLIC

            VERY HEAVY RAIN

0358 PM     TSTM WND DMG     1 W ROZET               44.28N 105.22W
07/17/2012                   CAMPBELL           WY   EMERGENCY MNGR

            TREE DAMAGE

0358 PM     HAIL             1 W ROZET               44.28N 105.22W
07/17/2012  E1.25 INCH       CAMPBELL           WY   EMERGENCY MNGR

            GROUND WHITE WITH HAIL

0400 PM     TSTM WND DMG     7 NE ROZET              44.36N 105.10W
07/17/2012                   CAMPBELL           WY   EMERGENCY MNGR

            STRAIGHT LINE WINDS CAUSED A PORTION OF A ROOF ON A HOUSE
            TO BE PEELED UP AT THE EVES. ALSO DAMAGE TO A SHOP WITH
            ONE WALL BOWED OUT 6 TO 8 INCHES. BOTH BUILDINGS WERE
            NEWER FRAME BUILT CONSTRUCTION.

0400 PM     TSTM WND DMG     5 ENE ROZET             44.32N 105.11W
07/17/2012                   CAMPBELL           WY   EMERGENCY MNGR

            18 INCH COTTONWOOD TREE TRUNK SNAPPED.

0420 PM     TSTM WND GST     MOORCROFT               44.27N 104.95W
07/17/2012  E60.00 MPH       CROOK              WY   TRAINED SPOTTER

0445 PM     TSTM WND GST     4 W NEW HAVEN           44.76N 104.93W
07/17/2012  E60.00 MPH       CROOK              WY   TRAINED SPOTTER

            WIND GUSTING OVER 60 MPH FOR 10 MINUTES - 445 PM TO 455
            PM. 1/2 INCH HAIL.

0455 PM     TSTM WND GST     4 W NEW HAVEN           44.76N 104.93W
07/17/2012  E60.00 MPH       CROOK              WY   TRAINED SPOTTER

            WIND GUSTS OVER 60 MPH BEGAN AT 445 PM AND CONTINUED
            THROUGH 455 PM. 1/2 INCH HAIL ALSO REPORTED.

0612 PM     HAIL             3 S DEERFIELD           43.98N 103.84W
07/17/2012  E1.00 INCH       PENNINGTON         SD   PUBLIC

0650 PM     HAIL             2 SSW HILL CITY         43.91N 103.59W
07/17/2012  E1.00 INCH       PENNINGTON         SD   PUBLIC

0655 PM     TSTM WND GST     17 WNW HOOVER           45.20N 103.59W
07/17/2012  E60.00 MPH       BUTTE              SD   PUBLIC

0716 PM     TSTM WND GST     HOOVER                  45.11N 103.27W
07/17/2012  E60.00 MPH       BUTTE              SD   CO-OP OBSERVER

0730 PM     HAIL             2 W HAYWARD             43.87N 103.38W
07/17/2012  E0.50 INCH       PENNINGTON         SD   TRAINED SPOTTER

0730 PM     TSTM WND GST     6 SW WINNER             43.31N 99.94W
07/17/2012  E60.00 MPH       TRIPP              SD   PUBLIC

0740 PM     HAIL             2 SSE JEWEL CAVE        43.71N 103.82W
07/17/2012  M1.00 INCH       CUSTER             SD   PUBLIC

0810 PM     TSTM WND GST     1 N RALPH               45.79N 103.07W
07/17/2012  E60.00 MPH       HARDING            SD   TRAINED SPOTTER

0853 PM     TSTM WND GST     7 N LODGEPOLE           45.91N 102.66W
07/17/2012  E60.00 MPH       PERKINS            SD   PUBLIC

&&

THIS TABLE LISTS THE REPORTS BY HAIL SIZE OR WIND SPEED OR RAIN
AMOUNT...AND MAY NOT NECESSARILY BE THE FINAL HAIL SIZE OR WIND
SPEED OR RAIN AMOUNT FOR THAT LOCATION.

HAIL REPORTS LISTED BY SIZE (INCHES)

 SIZE    LOCATION                 ST  COUNTY           TIME
 ------  -----------------------  --  --------------   -------
  1.25   1 W ROZET                WY  CAMPBELL         0358 PM
                 GROUND WHITE WITH HAIL
  1.00   2 SSE JEWEL CAVE         SD  CUSTER           0740 PM
  1.00   2 SSW HILL CITY          SD  PENNINGTON       0650 PM
  1.00   3 S DEERFIELD            SD  PENNINGTON       0612 PM
  1.00   5 NNW OSAGE              WY  WESTON           0355 PM
                 RAINFALL TOTAL OF 0.76 INCH
  1.00   5 S PINE HAVEN           WY  CROOK            0330 PM
  1.00   2 NE SILVER CITY         SD  PENNINGTON       0241 PM
  1.00   4 N SILVER CITY          SD  PENNINGTON       0225 PM
                 LOTS OF HEAVY RAIN ALSO
  1.00   8 WNW NEMO               SD  LAWRENCE         0130 PM
  0.75   3 N SHERIDAN LAKE        SD  PENNINGTON       0352 PM
  0.75   8 SSE LEAD               SD  LAWRENCE         0123 PM
  0.50   2 W HAYWARD              SD  PENNINGTON       0730 PM

TSTM WIND REPORTS LISTED BY SPEED (MPH)

 SPEED   LOCATION                 ST  COUNTY           TIME
 ------  -----------------------  --  --------------   -------
 72.00   4 SSE DOWNTOWN GILLETTE  WY  CAMPBELL         0327 PM
 63.00   9 SE DOWNTOWN GILLETTE   WY  CAMPBELL         0338 PM
 60.00   7 N LODGEPOLE            SD  PERKINS          0853 PM
 60.00   1 N RALPH                SD  HARDING          0810 PM
 60.00   6 SW WINNER              SD  TRIPP            0730 PM
 60.00   HOOVER                   SD  BUTTE            0716 PM
 60.00   17 WNW HOOVER            SD  BUTTE            0655 PM
 60.00   4 W NEW HAVEN            WY  CROOK            0455 PM
                 WIND GUSTS OVER 60 MPH BEGAN AT 445 PM AND
                 CONTINUED THROUGH 455 PM. 1/2 INCH HAIL ALSO
                 REPORTED.
 60.00   4 W NEW HAVEN            WY  CROOK            0445 PM
                 WIND GUSTING OVER 60 MPH FOR 10 MINUTES - 445
                 PM TO 455 PM. 1/2 INCH HAIL.
 60.00   MOORCROFT                WY  CROOK            0420 PM
 60.00   5 NNW ROZET              WY  CAMPBELL         0358 PM
                 VERY HEAVY RAIN
 60.00   CARLILE                  WY  CROOK            0355 PM
                 VERY HEAVY RAINFALL

SMITH
Special weather statement, Jul 17, 9:38 PM MST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1038 PM MDT TUE JUL 17 2012

SDZ024-026-028-029-031-072>074-180530-
CENTRAL BLACK HILLS SD-HERMOSA FOOT HILLS SD-NORTHERN BLACK HILLS
SD-PENNINGTON CO PLAINS SD-RAPID CITY SD-SOUTHERN BLACK HILLS
SD-SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD-
1038 PM MDT TUE JUL 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CUSTER...EXTREME
SOUTHEASTERN LAWRENCE...CENTRAL PENNINGTON AND SOUTHWESTERN MEADE
COUNTIES UNTIL 1130 PM MDT...

AT 1035 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PIEDMONT TO HISEGA
TO 5 MILES NORTH OF JEWEL CAVE...AND MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  HILL CITY...
  DOWNTOWN RAPID CITY...
  DOWNTOWN CUSTER...
  SHERIDAN LAKE...
  MOUNT RUSHMORE...
  KEYSTONE...
  ELLSWORTH AFB...
  RAPID CITY AIRPORT...
  CUSTER PARK GAME LODGE...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 38 AND
76...

&&

LAT...LON 4435 10283 4400 10287 4371 10339 4376 10404
      4404 10353 4434 10351
TIME...MOT...LOC 0437Z 274DEG 21KT 4424 10339 4403 10341
          4381 10381

JOHNSON

The radar

The Rapid City radar (KUDX), 32 km away, was scanning. The volume nearest the first event began at 04:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pennington

When
July 17, 10:00 PM MST
Where
Pennington County, 3.68 mi N of Rapid City
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
44.133, -103.228

Strong wind gusts blew over a street sign.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389427.